Alert archive / Texas / Wind Advisories in 2018

Wind Advisory 17, NWS Midland/Odessa, TX

December 1, 20188 counties in Texas; Lea County, New Mexico

NWS Midland/Odessa, TX issued this wind advisory at Dec 1, 2018, 10:53 AM CST for 8 counties in Texas; Lea County, New Mexico. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 1, 2018, 10:53 AM CST (16:53 UTC)
Expired
Dec 1, 2018, 5:00 PM CST
In force
6 hr
Issued by
NWS Midland/Odessa, TX

Counties Lea County, NM, Andrews County, TX, Borden County, TX, Dawson County, TX, Gaines County, TX, Howard County, TX, Martin County, TX, Mitchell County, TX, Scurry County, TX

The radar

The Midland/Odessa radar (KMAF), 72 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 4.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2184 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

948 
WWUS74 KMAF 011653 AAA
NPWMAF

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Midland/Odessa TX
1053 AM CST Sat Dec 1 2018

...HIGH WIND WARNING IN EFFECT THROUGH THIS AFTERNOON FOR THE
GUADALUPE AND DAVIS MOUNTAINS...

...HIGH WIND WATCH IN EFFECT SUNDAY MORNING THROUGH SUNDAY
EVENING FOR THE GUADALUPE MOUNTAINS...

...WIND ADVISORY IN EFFECT TODAY FOR PARTS OF LEA COUNTY AND THE 
MUCH OF THE PERMIAN BASIN...

.The strongest winds today will be in the Guadalupe Mountains,
with slightly lower winds in the Davis Mountains. There will be a
brief lull tonight and early Sunday before winds increase again
late Sunday morning in the Guadalupe Mountains. Also advisory
level winds can be expected today across parts of southeast New 
Mexico and the Permian Basin.

NMZ027-TXZ258-020100-
/O.CON.KMAF.HW.W.0030.000000T0000Z-181201T2100Z/
/O.CON.KMAF.HW.A.0026.181202T1800Z-181203T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
953 AM MST Sat Dec 1 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM MST TODAY... 
...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH 
SUNDAY EVENING...

* TIMING...Warning in effect through this afternoon. Watch in 
  effect Sunday morning through Sunday evening. 

* WINDS...Southwest to west 40 to 55 mph with gusts to 75 mph.

* IMPACTS...Aviation interests may experience localized but
  extreme turbulence, or strong downward airflows, if flying in
  the vicinity of the Guadalupe Mountains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. 

&&

$$

TXZ074-012100-
/O.CON.KMAF.HW.W.0030.000000T0000Z-181201T2100Z/
Davis/Apache Mountains Area-
Including the cities of Alpine and Fort Davis
1053 AM CST Sat Dec 1 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* TIMING...Through this afternoon.

* WINDS...West winds 35 to 45 mph with gusts to 60 mph.

* IMPACTS...People driving high-profile vehicles should strongly 
  consider postponing travel across the highest elevations of 
  the Davis Mountains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ029-033-TXZ045>048-050>053-012300-
/O.NEW.KMAF.WI.Y.0017.181201T1653Z-181201T2300Z/
Northern Lea County-Central Lea County-Gaines-Dawson-Borden-
Scurry-Andrews-Martin-Howard-Mitchell-
Including the cities of Tatum, Hobbs, Lovington, Seminole, 
Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, 
and Colorado City
1053 AM CST Sat Dec 1 2018 /953 AM MST Sat Dec 1 2018/

...WIND ADVISORY IN EFFECT UNTIL 5 PM CST /4 PM MST/ THIS
AFTERNOON...

The National Weather Service in Midland/Odessa has issued a Wind
Advisory, which is in effect until 5 PM CST /4 PM MST/ this
afternoon. 

* TIMING...Through the afternoon.

* WINDS...West 25 to 35 mph with gusts of 45 mph.

* IMPACTS...Light objects, like lawn furniture and trash cans,
  will be blown around. Localized blowing dust reducing 
  visibility to one half mile is possible near open fields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
2 follow-up statements
850 
WWUS74 KMAF 012047
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
247 PM CST Sat Dec 1 2018

...HIGH WIND WARNING IN EFFECT THROUGH THIS AFTERNOON FOR THE
GUADALUPE MOUNTAINS...

...HIGH WIND WATCH IN EFFECT SUNDAY MORNING THROUGH SUNDAY
EVENING FOR THE GUADALUPE MOUNTAINS...

...WIND ADVISORY IN EFFECT THROUGH THIS AFTERNOON FOR THE 
NORTHERN TWO THIRDS OF LEA COUNTY NEW MEXICO AND THE NORTHERN
PERMIAN BASIN OF WEST TEXAS...

.The strongest winds will be in the Guadalupe Mountains late this
afternoon. There will be a brief lull tonight and early Sunday 
before winds increase again late Sunday morning in the Guadalupe 
Mountains. 

NMZ027-TXZ258-020500-
/O.EXT.KMAF.HW.W.0030.000000T0000Z-181201T2300Z/
/O.CON.KMAF.HW.A.0026.181202T1800Z-181203T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
147 PM MST Sat Dec 1 2018

...HIGH WIND WARNING NOW IN EFFECT UNTIL 4 PM MST THIS
AFTERNOON...

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* TIMING...Warning in effect through this afternoon. Watch in 
  effect Sunday morning through Sunday evening. 

* WINDS...Southwest to west 35 to 45 mph with gusts to 65 mph.

* IMPACTS...Aviation interests may experience localized but 
  extreme turbulence, or strong downward airflows, if flying in 
  the vicinity of the Guadalupe Mountains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur.

&&

$$

TXZ074-012200-
/O.CON.KMAF.HW.W.0030.000000T0000Z-181201T2100Z/
Davis/Apache Mountains Area-
Including the cities of Alpine and Fort Davis
247 PM CST Sat Dec 1 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* TIMING...Through this afternoon.

* WINDS...West winds 35 to 45 mph with gusts to 60 mph.

* IMPACTS...People driving high-profile vehicles should strongly 
  consider postponing travel across the highest elevations of 
  the Davis Mountains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ029-033-TXZ045>048-050>053-012300-
/O.CON.KMAF.WI.Y.0017.000000T0000Z-181201T2300Z/
Northern Lea County-Central Lea County-Gaines-Dawson-Borden-
Scurry-Andrews-Martin-Howard-Mitchell-
Including the cities of Tatum, Hobbs, Lovington, Seminole, 
Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, 
and Colorado City
247 PM CST Sat Dec 1 2018 /147 PM MST Sat Dec 1 2018/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST /4 PM MST/ THIS
AFTERNOON...

* TIMING...Through the afternoon.

* WINDS...West 25 to 35 mph with gusts of 45 mph.

* IMPACTS...Light objects, like lawn furniture and trash cans, 
  will be blown around. Localized blowing dust reducing 
  visibility to one half mile is possible near open fields. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
143 
WWUS74 KMAF 012306
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
506 PM CST Sat Dec 1 2018

...HIGH WIND WATCH IN EFFECT SUNDAY MORNING THROUGH SUNDAY 
EVENING FOR THE GUADALUPE MOUNTAINS...

.Strong westerly winds have subsided in the mountains, with the
same being true over portions of southeast New Mexico and the
northern Permian Basin.  The lull in winds will last overnight 
and Sunday before winds increase again late Sunday morning in the 
Guadalupe Mountains. 

NMZ027-TXZ258-021030-
/O.EXP.KMAF.HW.W.0030.000000T0000Z-181201T2300Z/
/O.CON.KMAF.HW.A.0026.181202T1800Z-181203T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
406 PM MST Sat Dec 1 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* TIMING...Sunday morning through Sunday evening. 

* WINDS...Southwest to west 35 to 45 mph with gusts to 65 mph.

* IMPACTS...Aviation interests may experience localized but 
  extreme turbulence, or strong downward airflows, if flying in 
  the vicinity of the Guadalupe Mountains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous 
high wind event. Sustained winds of at least 40 mph, or gusts of 
58 mph or stronger may occur. Continue to monitor the latest 
forecasts.

&&

$$

NMZ029-033-TXZ045>048-050>053-020015-
/O.EXP.KMAF.WI.Y.0017.000000T0000Z-181201T2300Z/
Northern Lea County-Central Lea County-Gaines-Dawson-Borden-
Scurry-Andrews-Martin-Howard-Mitchell-
Including the cities of Tatum, Hobbs, Lovington, Seminole, 
Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, 
and Colorado City
506 PM CST Sat Dec 1 2018 /406 PM MST Sat Dec 1 2018/

...WIND ADVISORY HAS EXPIRED...

Westerly winds have decrease over the southeast New Mexico plains,
and northern Permian Basin.  Therefore, the Wind Advisory has 
been allowed to expire. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Dec 1, 4:45 AM CST, 6 hours 8 minutes earlier.

Area forecast discussion, Dec 1, 4:45 AM CST, 6 hours 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
445 AM CST Sat Dec 1 2018

.AVIATION...
12Z TAF issuance
Westerly winds will increase once again later this morning,
sustained around 25 kts with gusts over 30 kts. Blowing dust is
possible, but not expected to be as widespread as yesterday. Otherwise,
high winds will persist across the Guadalupe Mountains through
the afternoon. Low-flying aircraft may experience localized but
extreme turbulence, or strong downward airflows, if flying in the
vicinity of the Guadalupe Mountains. Pilots should be alert for
standing wave clouds or other evidence of mountain wave activity.
Winds decrease with sunset this evening.

&&

.PREV DISCUSSION... /issued 355 AM CST Sat Dec 1 2018/

DISCUSSION...
An upper trough has lifted northeast and that will allow winds to
decrease some today across most of the area, though strong winds
will remain in the Davis and Guadalupe Mountains. The jet stream
is on a southerly track running along the southwestern U.S. and
into the Texas Panhandle so while winds will be diminished, we can
still expect breezy conditions and seasonally warm conditions
this weekend. In fact expect more strong winds in the Guadalupe
Mountains Sunday where a jet streak and daytime heating will help
mix elevated strong winds into the higher elevations.

Changes are in store Monday as a strong cold front brings colder
temperatures to the CWA. Surface high pressure will be slow to
move east so the colder temps will last through the early part of
next week before increasing some ahead of the next cold front late
Thursday or early Friday. This front will be the main system of
interest this week as models are showing a strong upper low and an
early front allowing for our first decent chance for precipitation
in over a month. Falling temperatures behind the front introduce
the possibility of some of the precip being freezing or frozen;
therefore, the main concern is frontal timing. Usually fronts
associated with southerly troughs are slower moving and wait for
the upper support to pass east before making a strong push south.
Faster fronts are usually seen from strong upper lows diving south
out of Canada, but this front does have a second trough, farther
north, that may provide the needed push and cold air to advance
the front faster than is typical, as indicated by the models. For
now will keep all precip liquid and continue to evaluate this
system over the next several days.

Hennig

FIRE WEATHER...
Winds will again become gusty this afternoon across much of the
area, but not as high as what we saw Friday. Temperatures will cool
slightly from the very warm temperatures yesterday, but still remain
above normal. Drier air will still result in rh's near 20 percent in
most areas. ERC values generally below the 50th percentile across
our area suggest that fuel loading is near or below normal. However,
with the last several days being dry and windy will issue another
Fire Danger Statement for much of the area. One more windy and warm
day is expected Sunday before a strong cold front arrives early next
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  39  67  36 /   0   0   0   0
Carlsbad                       67  37  62  32 /   0   0   0   0
Dryden                         76  47  75  44 /   0   0   0   0
Fort Stockton                  69  44  70  39 /   0   0   0   0
Guadalupe Pass                 57  39  54  32 /   0   0   0   0
Hobbs                          64  35  61  29 /   0   0   0   0
Marfa                          62  31  66  30 /   0   0   0   0
Midland Intl Airport           68  41  68  35 /   0   0   0   0
Odessa                         68  41  68  35 /   0   0   0   0
Wink                           69  38  68  34 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 2 PM MST this afternoon for Guadalupe
     Mountains of Eddy County.

     High Wind Watch from Sunday morning through Sunday evening for
     Guadalupe Mountains of Eddy County.

TX...High Wind Warning until 3 PM CST /2 PM MST/ this afternoon for
     Davis/Apache Mountains Area-Guadalupe Mountains.

     High Wind Watch from Sunday morning through Sunday evening for
     Guadalupe Mountains.

&&

29
Hazardous weather outlook, Dec 1, 3:16 AM CST, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
316 AM CST Sat Dec 1 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-020930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
316 AM CST Sat Dec 1 2018 /216 AM MST Sat Dec 1 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A High Wind Warning remains in effect through this afternoon for the
Guadalupe and Davis Mountains.

Elevated fire weather conditions will develop this afternoon across
much of the area... a Fire Danger Statement is in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A High Wind Watch is in effect Sunday afternoon for the Guadalupe
Mountains for the development of strong westerly winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 4:48 AM CSTHigh Wind WatchMAF23 hr

Nearby

Wind Advisories in Texas, 2018Wind Advisories in New Mexico, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.